Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 148, NWS Grand Forks, ND

August 1, 2010Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 1, 2010, 7:37 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2010, 7:37 PM CDT (00:37 UTC)
Expired
Aug 1, 2010, 8:30 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:40 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 2:40 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 PM CDT SUN AUG 1 2010

.DISCUSSION...
FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES. MODELS IN
REASONABLE AGREEMENT THROUGH MOST OF SHORT TERM. SOME DIFFERENCES IN
STRENGTH OF MID WEEK WAVE WITH THE GFS LOOKING THE STRONGEST AND
WILL DISCARD FOR NOW.

ONGOING CONVECTION ASSOCIATED WITH A COUPLE OF BOUNDARIES AFFECTING
THE FA THIS AFTERNOON. MOST ACTIVE CONVECTION ASSOCIATED WITH WARM
FRONT EXTENDING FROM SURFACE LOW OVER N CENTRAL SD EASTWARD ALONG
DAKOTAS BORDER THEN INTO SW MN. NOSE OF 850MB LOW LEVEL JET AND WARM
ADVECTION MAXIMA VCNTY OF FRONT ALSO AIDING CONVECTION. WEAKER
CONVECTION RIDING ALONG INTERNATIONAL BORDER AREA NORTH OF E-W
BOUNDARY FROM SFC LOW NEAR ISN EASTWARD ROUGHLY ALONG HIGHWAY 2.

STRONGEST DESTABILIZATION CURRENTLY VCNTY WARM FRONT ALONG DAKOTA
BORDER AREA SOUTHWARD.  NEAR NORTHERN BOUNDARY CAPE AND INSTABILITY
MINIMAL ATTM. MOST LIKELY AREA FOR STRONG/SVR STORMS BASED ON
CURRENT TRENDS AND ABILITY TO REACH CONVECTIVE TEMPERATURES LOOKS TO
BE ACROSS SOUTHERN FA VCNTY WARM FRONTAL BOUNDARY. WITH UNIMPRESSIVE
LOW LEVEL JET OVERNIGHT WOULD EXPECT CONVECTION TO WEAKEN WITH LOSS
OF HEATING. NOT MUCH DRYING IN THE LOWER LEVELS SO EXPECT SIMILAR
MINIMUMS TO PAST COUPLE DAYS.

NORTHERN STREAM SHORT WAVE WILL SWING THROUGH S CANADIAN PRAIRIE
PROVINCES MONDAY. BROAD...WEAK AREA OF LOW PRESSURE WILL REMAIN
ACROSS FA ALONG WITH WEAK BOUNDARIES. WITH PRECIPITABLE H2O VALUES
REMAINING ABOVE AN INCH INTRODUCED LOW POPS MONDAY AFTERNOON/EVENING
WITH WAVE PASSAGE. TEMPERATURES WILL DEPEND ON DEGREE OF CLOUD COVER
HOWEVER WITH NO REAL COOLING THROUGH COLUMN TEMPERATURES SHOULD
STILL REACH INTO THE 80S OR CLOSE TO.

REGION WILL REMAIN WITHIN CORE OF THE WESTERLIES INTO MID WEEK.
CANNOT RULE ANY PASSING WAVES HOWEVER SURFACE FEATURES LOOK WEAK AS
HIGH PRESSURE BEGINS TO MOVE INTO FA. FOR THIS WILL KEEP PERIOD DRY.
COLUMN BEGINS COOLING TOWARDS MIDWEEK HOWEVER OVERALL SEASONAL
TEMPERATURES TO CONTINUE.

.LONG TERM (THU-SUN)...
MODELS IN GENERAL AGREEMENT ON OVERALL PATTERN. SUBTROPICAL RIDGE
REMAINS ENTRENCHED OVER CENTRAL PLAINS...WITH MAINLY ZONAL PATTERN
OVER THE DAKS/MN. WEAK SFC HIGH PRESSURE BEHIND COLD FRONT AT
BEGINNING OF PERIOD WILL MODERATE TEMPS A BIT WITH LITTLE PCPN
EXPECTED. HOWEVER...AN AREA OF LOW PRESSURE IS EXPECTED TO AFFECT
THE REGION BY THE END OF THE PERIOD BRINGING WARMER
TEMPERATURES...ABUNDANT MOISTURE...AND ANOTHER CHANCE FOR MEASURABLE
PCPN.

&&

.AVIATION...
EXPECT VFR CIGS AND VSBY THROUGH THE PERIOD ALONG WITH LIGHT WINDS.
SHOWERS/TSTMS ARE EXPECTED TO DEVELOP DURING THE LATE PM HOURS IN
THE DVL BASIN AND SERN ND...SPREADING ACROSS THE AREA TO THE OTHER
TAF SITES BY AROUND 00Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/HOPKINS
Hazardous weather outlook, Aug 1, 6:34 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT SUN AUG 1 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
634 AM CDT SUN AUG 1 2010

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN RED RIVER
VALLEY THIS MORNING...BRINGING SOME LIGHTNING STRIKES AND BRIEF
DOWNPOURS.

THUNDERSTORMS WILL BEGIN TO REDEVELOP BY THIS AFTERNOON AS THE
ATMOSPHERE BECOMES LESS STABLE. SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE. A FEW TORNADOES ARE NOT OUT OF THE QUESTION. THE
SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
GIVING WAY TO A HEAVY RAIN THREAT...MAINLY SOUTH AND EAST OF A
BEMIDJI TO VALLEY CITY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THE DAY ON
MONDAY...WITH SOME HAIL AND WINDS POSSIBLE.

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND
WILL CONTINUE INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Special weather statement, Aug 1, 7:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT SUN AUG 1 2010

NDZ006-007-020130-
CAVALIER ND-TOWNER ND-
729 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 830 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 31 MILES NORTHWEST OF CANDO...OR 52 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
HANSBORO AROUND 740 PM CDT.
AMOURDALE AROUND 745 PM CDT.
ROCKLAKE AROUND 805 PM CDT.
SARLES...CLYDE AND CALVIN AROUND 830 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:58 PM CDTAreal Flood AdvisoryFGFBeltrami, Clearwater12 hr
Aug 1, 9:27 PM CDTFlash Flood WarningFGFOtter Tail13 hr
Aug 1, 8:10 PM CDTTornado WarningFGFCavalier, Ramsey, Towner65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.